Alert archive / Illinois / Flash Flood Warnings in 2014
Flash Flood Warning 22, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at Aug 20, 2014, 11:48 PM CDT for Clay County, Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2014, 11:48 PM CDT (04:48 UTC)
- Expired
- Aug 21, 2014, 6:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- None
County Clay County, IL
The radar
The Evansville,IN radar (KVWX), 76 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 4.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 423 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1370 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
139
WGUS53 KILX 210448
FFWILX
ILC025-211100-
/O.NEW.KILX.FF.W.0022.140821T0448Z-140821T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1148 PM CDT WED AUG 20 2014
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN CLAY COUNTY IN SOUTH CENTRAL ILLINOIS...
* UNTIL 600 AM CDT THURSDAY
* AT 1146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. DOPPLER RADAR RAINFALL ESTIMATES OVER THE PAST HOUR
RANGE FROM 3 TO 4 INCHES OF RAIN FROM XENIA TO NEAR FLORA.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
FLORA...CLAY CITY...LOUISVILLE...SAILOR SPRINGS AND XENIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3861 8868 3878 8869 3878 8828 3865 8829
3864 8829 3863 8829 3860 8829
$$
SMITH1 follow-up statement
722
WGUS73 KILX 211056
FFSILX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
556 AM CDT THU AUG 21 2014
ILC025-211111-
/O.EXP.KILX.FF.W.0022.000000T0000Z-140821T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY IL-
556 AM CDT THU AUG 21 2014
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN CLAY
COUNTY WILL BE ALLOWED TO EXPIRE AT 600 AM CDT...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3861 8868 3878 8869 3878 8828 3865 8829
3864 8829 3863 8829 3860 8829
$$
AUTENWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 11:17 PM CDT, 31 minutes earlier.
Area forecast discussion, Aug 20, 11:17 PM CDT, 31 minutes before
Area Forecast Discussion NATIONAL WEATHER SERVICE LINCOLN IL 1117 PM CDT Wed Aug 20 2014 .UPDATE... ISSUED AT 835 PM CDT WED AUG 20 2014 Latest surface analysis indicating the warm front has shifted into northern Illinois early this evening. Local objective meso-analysis depicting the highest Mixed Layer Capes over extreme western Illinois with readings around 2500 J/KG along the Mississippi River with very little convective inhibition, while further east, a much more stable air mass was in place thanks in large part to the clusters of storms that tracked southeast across parts of central Illinois during the morning and into the early afternoon hours. Small cluster of storms that tracked northeast from central Missouri late this afternoon to near St. Louis over the past hour, was showing a slow weakening trend over the past hour. but we will need to watch our far southwest counties to see if any of that activity has enough staying power to make it this far northeast. Main forecast concern overnight will be with the threat for more elevated storms to fire just after midnight. With the front a bit further north than expected, convection will fire further north than last night and then track southeast into parts of north central Illinois, with the better chances tonight across the north with progressively lower POPs as you head south. Both the RAP and HRRR models have been very consistent in indicating the better coverage of showers and storms will be across our northern counties, closer to the warm frontal bounday. && .SHORT TERM...(This evening through Thursday) ISSUED AT 255 PM CDT WED AUG 20 2014 Upper ridge continues to build over the southern CONUS, providing hot/dry weather as far north as much of Missouri into western Kentucky. Meanwhile further north, central Illinois remains on the unsettled periphery of the ridge, with several weak impulses noted within the flow. One wave brought widespread showers/thunder to the area today, while a second wave further upstream over South Dakota/Nebraska will bring another round of convection late tonight into Thursday morning. Models remain in poor agreement concerning the exact placement/timing of the overnight storms: however, based on expected orientation of the LLJ and a stationary frontal boundary draped across north-central Illinois, think the main focus for precip will be across northern Illinois. 12z NAM is the most aggressive in developing precip southward across much of central Illinois, while the higher-resolution Rapid Refresh keeps the area mostly dry overnight. Have decided upon a compromise between the two solutions, with highest PoPs along and north of I-74 after midnight through Thursday morning. Further south, will only carry slight chance PoPs. As upper heights rise and the front shifts further northward, rain chances will decrease from south to north by Thursday afternoon. Given southerly flow and increasing amounts of sunshine, high temps on Thursday will reach the upper 80s and lower 90s. && .LONG TERM...(Thursday night through Wednesday night) ISSUED AT 255 PM CDT WED AUG 20 2014 The oppressive heat and humidity will be the main weather story for IL through early next work week, as central and southeast IL experiences the longest heat wave of the summer. Upper level ridge to build over IL late this week with 500 mb heights rising to around or above 591 dm late this week and continue through at least early next work week. 12Z models have trended longer with keeping subtropical ridge in place near IL into next work week, which would keep the heat wave around longer. Currently we are forecasting highs of 89-95F from Friday through Tuesday and combined with dewpoints peaking in the low to mid 70s. This to give afternoon heat indices of 98-106F from Friday afternoon through Sunday afternoon and lingering south of I-72 Monday and Tuesday. A special weather statement (SPS) product was issued to address this heat wave. Heat advisory criteria is heat indices of 105F or higher or they also can be issued for heat indices of 100-105F for four or more consecutive days. This may be reached in southern counties. Heat headlines have already been posted to counties just to our south and sw through this weekend. As for convection chances, looks like isolated convection will be possible at times during the next week in the tropical airmass especially northern and ne areas. Increased convection chances ne counties especially from I-74 northeast Thursday night to chance category with another short wave ridging se overtop of upper level ridge across ne IL into IN. Best chances of showers and thunderstorms then shifts ne of central IL this weekend as upper level ridge strengthens over central/se IL and atmosphere becomes more capped. Have chance of showers and thunderstorms into areas nw of IL river later Monday night and north of Lincoln Tue and Tue night, then chance pops across area Wed and Wed night. This due to a frontal boundary slowly pressing se into nw IL Tue and central IL Wed. This to gradually cool temps down by next Wed and Thu and diminish the oppressive heat wave. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) ISSUED AT 1110 PM CDT WED AUG 20 2014 Forecast concern remains coverage of early morning convection along with the potential for fog. Little overall change from previous thinking with coverage and timing of convection the main challenge tonight with a small cluster of storms well south of our TAF sites and waiting for another band of storms to fire along a stalled frontal boundary just to our north late this evening. Not very confident with respect to the early morning convection with several of the high res forecast models suggesting storms to affect mainly the northeast half of the area with the higher probabilities of storms for PIA, BMI and CMI. Will continue with that thinking for now with the VCTS mainly for our north and east areas and hold off mentioning any rain for SPI and DEC. What storms we do see fire overnight should be pushing out of the area at or just after 15z Thursday with forecast soundings continuing to indicate VFR conditions thereafter. Will continue to indicate some MVFR vsbys in fog later tonight for our TAF sites, especially in areas that received significant rainfall today like SPI and DEC. What fog we do see develop overnight should lift by 13z. Light southerly winds will continue thru the early morning hours and then become south to southwest at 10 to 15 kts during the day on Thu, before diminishing to 5 kts or less by evening. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...SMITH SHORT TERM...BARNES LONG TERM...07 AVIATION...SMITH
Hazardous weather outlook, Aug 20, 3:16 PM CDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 316 PM CDT WED AUG 20 2014 ILZ027>031-037-038-043>046-055-057-211100- CHAMPAIGN-DE WITT-DOUGLAS-EDGAR-KNOX-MARSHALL-MCLEAN-PEORIA-PIATT- STARK-TAZEWELL-VERMILION-WOODFORD- 316 PM CDT WED AUG 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AN ADVANCING WARM FRONT ACROSS NORTH-CENTRAL ILLINOIS LATE TONIGHT. WHILE SEVERE WEATHER IS NOT ANTICIPATED...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL LINGER INTO THURSDAY MORNING...BEFORE THE WARM FRONT LIFTS FURTHER NORTH AND TAKES THE BEST CHANCES FOR ADDITIONAL STORMS INTO THE SOUTHERN GREAT LAKES. ONLY ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG AND NORTH OF THE I-74 CORRIDOR THURSDAY NIGHT THROUGH SATURDAY. SEVERE WEATHER IS NOT ANTICIPATED THROUGH THE PERIOD. HOT AND HUMID CONDITIONS WILL DEVELOP BY THE END OF THE WEEK. HIGH TEMPERATURES WILL CLIMB INTO THE LOWER 90S AND PEAK HEAT INDEX VALUES WILL RISE ABOVE THE 100 DEGREE MARK FROM FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ILZ036-040>042-047>054-056-061>063-066>068-071>073-211100- CASS-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM- FULTON-JASPER-LAWRENCE-LOGAN-MACON-MASON-MENARD-MORGAN-MOULTRIE- RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY- 316 PM CDT WED AUG 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT...HOWEVER SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HOT AND HUMID CONDITIONS WILL DEVELOP BY THE END OF THE WEEK. HIGH TEMPERATURES WILL CLIMB INTO THE LOWER 90S AND PEAK HEAT INDEX VALUES WILL RISE ABOVE THE 100 DEGREE MARK FROM FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BARNES
In the hours before
Local storm report, Aug 20, 9:20 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
920 PM CDT WED AUG 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY RAIN PETERSBURG 40.01N 89.85W
08/20/2014 M1.71 INCH MENARD IL MESONET
RAINFALL FROM EARLIER TODAY...SWOP REPORT.
&&
EJLSpecial weather statement, Aug 20, 11:15 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1115 PM CDT WED AUG 20 2014
ILZ071-072-210515-
CLAY-RICHLAND-
1115 PM CDT WED AUG 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR CLAY AND WESTERN RICHLAND
COUNTIES UNTIL 1215 AM CDT...
AT 1111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR OMEGA...OR 9 MILES EAST OF SALEM...MOVING
EAST AT 15 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
XENIA...
FLORA...
LOUISVILLE...
CLAY CITY...
SAILOR SPRINGS...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3860 8870 3861 8871 3879 8870 3885 8827
3873 8827 3872 8829 3865 8828 3864 8829
3863 8829 3859 8829
TIME...MOT...LOC 0413Z 262DEG 15KT 3867 8879
SMITHThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 11:15 PM CDT | Special Weather Statement | ILX | Clay | 60 min |
| Aug 20, 11:25 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Richland | 50 min |
| Aug 21, 3:07 PM CDT | Heat Advisory | ILX | Cass, Champaign, Christian, Clark, Clay, Coles and 29 more | 5 days |
Nearby
Flash Flood Warnings in Illinois, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.